Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Houston/Galveston, TX

April 24, 2004Matagorda County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 24, 2004, 5:26 AM CDT for Matagorda County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 5:26 AM CDT (10:26 UTC)
Expired
Apr 24, 2004, 6:15 AM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Matagorda County, TX

The radar

The Houston radar (KHGX), 123 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS54 KHGX 241026
SVRHOU
TXC321-241115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 AM CDT

* AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED 7 MILES SOUTH OF PALACIOS...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE SOUTH
  TEXAS NUCLEAR PLANT AND MATAGORDA.

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2873 9635 2850 9624 2876 9565 2904 9585
          2893 9603 2889 9607

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:15 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 24, 4:15 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 AM CDT SAT APR 24 2004

.DISCUSSION...
NEW SEVERE THUNDERSTORM WATCH TO HIT THE STREETS AND EXPAND AND
REPLACE PREVIOUS WATCH IN WESTERN ZONES. FLASH FLOOD WATCH OUT
THROUGH 7 PM.

HAVE BLANKETED THE AREA WITH HIGH POPS. EXPECT TO SEE WIDESPREAD
RAINFALL OF 1/2 INCH THIS MORNING WITH ISOLATED CORES OF 2-4 INCHES.
MAY GET SOME TRAINING AS MCV MOVES NORTHEAST (AND SLOWS?). SEVERE
THREAT LOOKS LIKE PRIMARILY WIND DAMAGE ALONG AND SOUTH OF A BRENHAM
TO CONROE LINE...HAIL POSSIBLE THOUGH WITH THE WARM LOWER ATMOSPHERE
MAY BE LIMITED IN SIZE.

COMPLEX PATTERN OVER THE AREA WILL KEEP IT SHORT. EXPECT TO SEE THIS
LINE PROPAGATE EAST THROUGH THE AREA. REDEVELOPMENT LIKELY THIS
AFTERNOON AFTER THE WORKED OVER AIRMASS GETS A LITTLE RECHARGING AND
HEATING. FRONT SHOULD BRING ANOTHER ROUND OF RAINFALL. CURRENTLY
EXPECTING FRONT TO REACH THE COASTAL AREAS (VERY DIFFUSE) SUNDAY.
DRYING BEHIND THE FRONT THROUGH WEDNESDAY THEN UPPER TROUGH TO THE
WEST SHOULD SWING WINDS AND BEGIN THE RETURN FLOW. MADE VERY MINOR
CHANGES TO PACKAGE BEYOND SUNDAY.

45/37
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC 00-20 NM WATERS.
SCA  20-60 NM WATERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 64 75 58 78 / 90 70 40 20 00
HOUSTON (IAH)         78 67 76 61 79 / 90 70 40 20 00
GALVESTON (GLS)       78 70 76 64 76 / 90 70 50 20 00
&&
Hazardous weather outlook, Apr 23, 3:32 PM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
332 PM CDT FRI APR 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
332 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FOR SATURDAY AND SUNDAY...AN UPPER LEVEL LOW PRESSURE SYSTEM NEAR
THE FOUR CORNERS REGION THIS AFTERNOON WILL MOVE NORTHEAST INTO THE
CENTRAL PLAINS SATURDAY MORNING. A COLD FRONT OVER OKLAHOMA WILL
MOVE SOUTH AND SHOULD MOVE INTO THE DALLAS AREA EARLY SATURDAY
AFTERNOON. VERY RICH GULF MOISTURE WILL MOVE INTO SOUTHEAST TEXAS ON
SATURDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA FROM
THE SOUTHWEST AND WILL COMBINE WITH DAYTIME HEATING TO DESTABILIZE
THE ATMOSPHERE AND LEAD TO THE DEVELOPMENT OF THUNDERSTORMS. STORMS
WILL LIKELY BE MOVING NORTH THROUGH THE REGION SATURDAY DURING THE
DAY...THEN A CLUSTER OF STORMS WILL ACCOMPANY THE FRONT SATURDAY
EVENING AND EARLY SUNDAY MORNING. THE COLD FRONT WILL MOVE SLOWLY
THROUGH THE AREA AND SHOULD REACH THE COAST AROUND NOON SUNDAY
THOUGH THE HEAVY RAINFALL WILL HAVE SHIFTED TO THE EAST BY THEN.
LOCALLY HEAVY RAINFALL IS POSSIBLE LATE SATURDAY MORNING OR EARLY
SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING. RAINFALL TOTALS FOR
THIS EVENT ARE EXPECTED TO AVERAGE 1 TO 3 INCHES. ISOLATED AMOUNTS
IN EXCESS OF 4 INCHES WILL BE POSSIBLE IN THE STRONGER STORMS OR
WHERE TRAINING DEVELOPS. A FLOOD WATCH MAY BE ISSUED ON SATURDAY
MORNING.

AT THIS TIME...IT APPEARS THAT HEAVY RAINFALL WILL BE THE PRIMARY
WEATHER THREAT WITH THIS EVENT. HOWEVER...STRONG TO SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL MAY ALSO
DEVELOP.

THE STORM SYSTEM SHOULD EXIT SOUTHEAST TEXAS LATE SUNDAY MORNING
AS HIGH PRESSURE BUILDS INTO THE AREA.

FOR MONDAY THROUGH WEDNESDAY...MILD WEATHER WILL BE ON TAP. FOR
THURSDAY...A QUICK SURGE OF MOISTURE INTO THE AREA AS ANOTHER UPPER
LEVEL STORM SYSTEM MOVES BY TO THE NORTH MAY BRING A ROUND OF POTENT
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY AND SATURDAY NIGHT.

In the hours before

Special weather statement, Apr 24, 2:03 AM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
103 AM CST SAT APR 24 2004

TXC015-041-051-089-185-239-473-477-481-241100-
BRAZOS-GRIMES-BURLESON-WASHINGTON-WALLER-AUSTIN-COLORADO-WHARTON-
JACKSON-

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM FOR BRAZOS...
GRIMES...BURLESON...WASHINGTON...WALLER...AUSTIN...COLORADO...
WHARTON AND JACKSON COUNTIES.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 6 AM FOR PORTIONS OF SOUTHEAST TEXAS.

A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS
WILL BE MOVING EASTWARD INTO THE AREA THIS MORNING. THESE STORMS ARE
EXPECTED TO REACH SOUTHEAST TEXAS BETWEEN 3 AND 4 AM.

THE AIR MASS ACROSS SOUTHEAST TEXAS IS VERY MOIST AND UNSTABLE...AND
LOW TO MID LEVEL WINDS ARE VERY STRONG. THIS IS CREATING A FAVORABLE
ENVIRONMENT FOR SEVERE THUNDERSTORMS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER
RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE
INFORMATION.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:35 AM CDTSpecial Marine WarningHGX115 min
Apr 24, 3:58 AM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Wharton47 min
Apr 24, 8:07 AM CDTSpecial Marine WarningHGX83 min
Apr 24, 9:45 AM CDTSpecial Marine WarningHGX90 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.